Alert archive / Minnesota / Tornado Warnings in 2022
Tornado Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 11, 2022, 5:36 PM CDT for Cottonwood County, Minnesota. It was in force for 24 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2022, 5:36 PM CDT (22:36 UTC)
- Expired
- May 11, 2022, 6:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 5:36 PM CDT | TORNADO | 3 Nne Dundee, MN | TORNADO FORMED NEAR TALCOTT DAM AND MOVED ACROSS OPEN FIELD. |
| May 11, 5:42 PM CDT | TSTM WND DMG | 4 Sse Westbrook, MN | TWO CORN CRIBS LOFTED ONTO ADJACENT BINS. LARGE PINE TREE SNAPPED. ADDED BY IEM |
| May 11, 5:43 PM CDT | TSTM WND DMG | 4 Se Westbrook, MN | PART OF HOOP BARN BLOWN OUT. DAMAGE TO FENCING OF A HOME. ADDED BY IEM |
| May 11, 5:45 PM CDT | TSTM WND DMG | Storden, MN | DAMAGE TO GARAGE, GARDEN SHED, AND FENCING. ADDED BY IEM |
| May 11, 5:46 PM CDT | TORNADO | 5 Sse Storden, MN | CHASER VIDEO OF BRIEF TORNADO TOUCHDOWN IN OPEN FIELD. ADDED BY IEM |
| May 11, 5:46 PM CDT | TORNADO | 5 S Storden, MN | |
| May 11, 5:47 PM CDT | TORNADO | 1 Wsw Storden, MN | ADD REPORT AT START OF TRACK. ADDED BY IEM |
| May 11, 5:50 PM CDT | TSTM WND DMG | 2 Ne Storden, MN | CATTLE BARN COLLAPSED. ADDED BY IEM |
| May 11, 5:50 PM CDT | TORNADO | Storden, MN | |
| May 11, 5:51 PM CDT | TSTM WND DMG | 3 Ene Storden, MN | 6 WOODEN POWER POLES LEANING OR DOWN. ADDED BY IEM |
| May 11, 5:52 PM CDT | TSTM WND DMG | 4 Wnw Jeffers, MN | SOUTH FACING ROOF OF MACHINE SHED UPLIFTED. SOUTH FACING DOOR DENTED ON MORTON BUILDING. ADDED BY IEM |
| May 11, 6:00 PM CDT | TSTM WND DMG | 4 Nnw Jeffers, MN | 8-10 INCH BRANCHES DOWN. |
| May 11, 6:10 PM CDT | TORNADO | 4 Wsw Comfrey, MN | ADD REPORT AT START OF TRACK. ADDED BY IEM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
047
WFUS53 KFSD 112236
TORFSD
MNC033-112300-
/O.NEW.KFSD.TO.W.0004.220511T2236Z-220511T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
536 PM CDT Wed May 11 2022
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Central Cottonwood County in southwestern Minnesota...
* Until 600 PM CDT.
* At 536 PM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located 7
miles northwest of Heron Lake, or 14 miles west of Windom, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Storden around 550 PM CDT.
Jeffers around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4385 9545 4385 9546 4395 9546 4419 9516
4415 9510 4411 9510 4411 9501 4402 9486
4401 9486
TIME...MOT...LOC 2236Z 225DEG 47KT 4389 9542
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Weisser2 follow-up statements
967
WWUS53 KFSD 112254
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
554 PM CDT Wed May 11 2022
MNC033-112300-
/O.CON.KFSD.TO.W.0004.000000T0000Z-220511T2300Z/
Cottonwood MN-
554 PM CDT Wed May 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL
COTTONWOOD COUNTY...
At 553 PM CDT, a confirmed tornado was located over Jeffers, or 12
miles north of Windom, moving northeast at 55 mph.
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Cottonwood County, including the following locations...
Delft.
At 536 pm CDT, a tornado was reported 3 miles north northeast of
Dundee.
At 546 pm CDT, a tornado was reported 5 miles south and 1 mile east
of Storden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4404 9532 4419 9516 4415 9510 4411 9510
4411 9501 4402 9486 4401 9486 4389 9532
TIME...MOT...LOC 2253Z 225DEG 47KT 4405 9520
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Weisser989
WWUS53 KFSD 112300
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
600 PM CDT Wed May 11 2022
MNC033-112310-
/O.EXP.KFSD.TO.W.0004.000000T0000Z-220511T2300Z/
Cottonwood MN-
600 PM CDT Wed May 11 2022
...THE TORNADO WARNING FOR CENTRAL COTTONWOOD COUNTY HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM CDT for southwestern
Minnesota.
LAT...LON 4404 9532 4419 9516 4415 9510 4411 9510
4411 9501 4402 9486 4401 9486 4389 9532
TIME...MOT...LOC 2300Z 225DEG 47KT 4410 9513
$$
WeisserWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 11, 2:40 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 11, 2:40 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 240 PM CDT Wed May 11 2022 .SHORT TERM...(This Evening through Thursday) Issued at 240 PM CDT Wed May 11 2022 An environment very favorable for rotating supercells will come together from mid afternoon into early evening. Deep moisture in the low to mid levels will see a cold pool aloft drift overhead in the form of an MCV in Nebraska. This will allow for nearly dry adiabatic lapse rates in the EML creating about 4000 J/kg CAPE. The only thing working against tornado development is a fairly deep inflow layer with southeast winds roughly from the surface to 4000 feet AGL. Nice turning above that though so definitely enough to support some rotating updrafts. But there is a little weakness in the mid levels so not a perfect hodograph and wind field. Main concerns with this set up will be the potential for very large hail, possibly as large as baseballs as well as isolated tornadoes and wind gusts around 70 mph. The threat for severe weather should lift northeast quickly this evening and by about 3z most activity should be out of the area. With deep moisture and fairly strong southeast winds lows will be very warm, from the mid 60s to lower 70s. Thursday will be another fairly high end threat for severe weather. A strong trough of low pressure aloft will deepen over western ND which should allow for increasing divergence aloft. Ahead of this wave a quasi dry line will move into eastern SD by late afternoon and should be a spark for another round of strong to severe storms. While the hodograph is still not perfect, the inflow layer is a little shallower at about 3000 feet AGL with rapid turning just above this then some decent speed shear aloft towards the upper level jet. Overall it will be a balancing act on a broken line with supercells and a linear system. Initially suspect that a few supercells will be likely then a possible transition to linear. Quite a bit of support regardless for tomorrow afternoon and evening. With dew points in the mid 60s to lower 70s and highs mid 80s to lower 90s it will be a very sticky day. .LONG TERM...(Thursday Night through Wednesday) Issued at 240 PM CDT Wed May 11 2022 Upper level low pressure will keep west to northwest flow aloft which supports dry conditions and near normal temperatures. Overall looking at lows of 45 to 55 with highs of 65 to 75. By mid week the models begin to diverge on solutions as to how to handle some troughiness that moves into the west coast and northern Rockies. This will likely bring scattered chances for showers and thunderstorms with temperatures remaining near normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1221 PM CDT Wed May 11 2022 MVFR ceilings will gradually diminish early this afternoon. Scattered strong to severe thunderstorms will be likely, especially east of the James River, from mid afternoon into the evening. Hail, strong winds and isolated tornadoes will all be possible. From roughly 6z to 18z VFR conditions will be likely. Southerly winds will gust to around 30 mph after sunrise Thursday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, May 11, 5:08 AM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 508 AM CDT Wed May 11 2022 SDZ038-039-050-052>054-057>060-063>065-068-121015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 508 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this morning with the potential of producing small hail. Late this afternoon and evening, there is a chance for thunderstorms. Storms would be capable of producing hail up to 2 inches in diameter and wind gusts to 60 mph. Isolated storms may form after midnight but these storms will not be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm and humid conditions on Thursday afternoon will produce heat indices from 90 to 95 degrees. Thunderstorms are expected to develop in the late afternoon on Thursday between the Missouri and James Rivers. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado will be possible in the late afternoon. As the storms move east, damaging winds to 70 mph and hail to 1.5 inches in diameter will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 4 PM to 9 PM today. IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062- 066-067-121015- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Brookings-Lake-Moody-McCook-Minnehaha-Turner- 508 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A few thunderstorms are possible this morning. While most storms will not be severe, an isolated storm may produce up to quarter size hail. Late this afternoon and evening, scattered thunderstorms are expected to develop. Storms would be capable of producing hail up to 2.5 inches in diameter and wind gusts to 70 mph. A tornado will also be possible along and north of I-90. These storms should move northeast of the area by 9 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm and humid conditions on Thursday afternoon will produce heat indices from 90 to 95 degrees. Thunderstorms are expected to develop in the late afternoon on Thursday west of I-29. These storms will develop into a squall line as they approach I-29 in the early evening. Hail up to 1.5 inches in diameter and wind gusts to 75 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 4 PM to 9 PM. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-121015- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Union- 508 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible through mid morning. Hail up to quarter size hail may occur with these storms. Very warm and humid conditions are expected this afternoon with heat indices in the mid to upper 90s. Late this afternoon scattered thunderstorms are expected to develop. Storms would be capable of producing hail up to 2.5 inches in diameter and wind gusts to 70 mph. An isolated tornado is possible near the Minnesota and Iowa border. The storms are expected to move north of the area by sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm and humid conditions on Thursday afternoon will produce heat indices from 90 to 95 degrees. Thunderstorms are expected to develop in the late afternoon on Thursday west of I-29. These storms will develop into a squall line as they approach I-29 in the early evening. Hail up to 1.5 inches in diameter and wind gusts to 75 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 3 PM to 8 PM.
In the hours before
Local storm report, May 11, 1:27 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL 4 SSE COTTONWOOD 44.56N 95.64W
05/11/2022 E1.25 INCH LYON MN PUBLIC
&&
JCLocal storm report, May 11, 2:44 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL MINNEOTA 44.56N 95.99W
05/11/2022 M0.75 INCH LYON MN TRAINED SPOTTER
&&
JCLocal storm report, May 11, 3:31 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL FREEMAN 43.35N 97.43W
05/11/2022 E1.50 INCH HUTCHINSON SD PUBLIC
&&
IGLocal storm report, May 11, 5:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST 5 N WORTHINGTON 43.70N 95.60W
05/11/2022 E60 MPH NOBLES MN PUBLIC
&&Local storm report, May 11, 5:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 2 NE RUSHMORE 43.64N 95.77W
05/11/2022 M60 MPH NOBLES MN MESONET
REPORTED BY MNDOT RWIS.
&&
PSLocal storm report, May 11, 5:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 7 SW KINBRAE 43.76N 95.59W
05/11/2022 NOBLES MN TRAINED SPOTTER
POWER POLES DOWN. WINDS ESTIMATED 60-70 MPH.
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:44 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 31 min |
| May 11, 12:23 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 37 min |
| May 11, 12:35 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 10 min |
| May 11, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 23 min |
| May 11, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 49 min |
| May 11, 5:49 PM CDT | Tornado Warning | FSD | Jackson | 26 min |
| May 11, 5:56 PM CDT | Tornado Warning | FSD | Cottonwood | 19 min |
| May 11, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 36 min |
| May 11, 6:18 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson | 27 min |
| May 11, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 36 min |
Nearby
Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.